Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 36, NWS Pittsburgh, PA

April 21, 2002Wetzel County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 21, 2002, 8:22 PM EDT for Wetzel County, West Virginia. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 21, 2002, 8:22 PM EDT (00:22 UTC)
Expired
Apr 21, 2002, 9:15 PM EDT
In force
53 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 109 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 8:23 PM EDTHail 1Paden City, WV
Apr 21, 8:28 PM EDTHail 0.75New Martinsville, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 340 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
340 m²/s²
0-3 km storm-relative helicity
881 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 220022
SVRPBZ
WVC103-220115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
822 PM EDT SUN APR 21 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WETZEL COUNTY IN WEST VIRGINIA

* UNTIL 915 PM EDT

* AT 822 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES WEST OF PINE GROVE...MOVING EAST AT 65
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR PINE GROVE AT 830 PM...

<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:20 PM EDT, 5 hours 2 minutes earlier.

Area forecast discussion, Apr 21, 3:20 PM EDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT SUN APR 21 2002

FIRST BATCH OF STEADY PRECIP MOVG EWRD ACRS CWA ATTM.  SHD SEE BREAK
IN ACTION THIS EVENING BEFORE NEXT ROUND OF PRECIP WORKS ITS WAY IN
OVERNIGHT.  SEVERAL CONSIDERATIONS FOR THIS FCST...FIRST IS WHETHER
FFA IS NEEDED FOR NRN WV COUNTIES.  ATTM...WE HAVE DODGED THE FIRST
BULLET WITH HEAVIEST PRECIP FALLING JUST SOUTH OF OUR CWA.  WITH
CURRENT AREA OF STG/SVR TSRA CURRENTLY OVR SRN OH/ERN WV PUSHING
FARTHER TO THE SOUTH...DO NOT EXPECT ANY LOCATIONS TO EXCEED FFG
VALUES THRU THIS EVENING.  HOWEVER...NEXT SHIFT WL NEED TO MONITOR
CLOSELY.

NEXT CONSIDERATION IS PRECIP TYPE FOR OUR NORTHERN AND MOUNTAIN
COUNTIES.  FOR TONIGHT...ALTHO IT MAY BE CLOSE FOR EXTRM NRN TIER
COUNTIES...FEEL ALL PRECIP WL STAY RAIN.  FOR MONDAY...WONT GET
ENOUGH COLD AIR IN TIL LATE PM HOURS TO CHANGE PRECIP OVER TO SNOW.
ANY LAKE EFFECT SNOWS SHD END MONDAY NIGHT AS H85 CAA SHUTS OFF WITH
NO ACCUMULATIONS.  DIFFERENT STORY OVER NRN WV/WRN MD MOUNTAINS
THOUGH...AS MOIST NW FLOW CONTS THRU THE NIGHT.  RIDGES SHD SEE
DUSTING OF SNOW ON GRASSY AREAS BY EARLY TUES AM BEFORE NW WINDS/CAA
SHUT OFF.

SLOW RECOVERY BACK TO SPRING STARTS ON TUES...DESPITE SUNSHINE ACRS
THE AREA TEMPS WL BE SLOW TO RECOVER AS H85 TEMPS REMAIN BLO ZERO.

FOR EXTNDD...NEXT FRONT APCHS AREA LATE WED PM...BRINGING SHRA/TSRA
TO AREA WED NIGHT AND INTO THURS.  AFTER ANOTHER BREAK IN THE
ACTION...WL BRING NEXT SHOT OF PRECIP IN FOR SAT/SUN AS ANOTHER
FRONT CROSSES THE AREA.

STRAGER

.PBZ...
MD...NONE.
OH...FLOOD WARNING UNTIL 400 PM EDT MONDAY FOR ZONE OHC031.
PA...NONE.
WV...NONE.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 8:30 PM EDTSevere Thunderstorm WarningPBZMarshall60 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.